FDA to 'Low-T' Drug Makers: Prove It
Written by Editor   
Friday, August 28, 2015 03:01 AM

Several testosterone drug makers will appear in court to face consolidated lawsuits from nearly 2,000 men who believe they suffered heart attacks and other adverse effects after taking testerone drugs. The FDA issued the label changes last March after an advisory committee expressed concerns over the lack of evidence on safety and efficacy in the face of excessive direct-to-consumer marketing campaigns for "Low T."

The FDA is now requiring companies that make testosterone products to conduct a large clinical trial to determine the true risks and benefits of using the hormone, the agency said. The agency is encouraging testosterone drug makers to work together on one large randomized controlled trial it said.

FDA had called for such trials last March, but much of the reporting at that time focused on the immediate change, which was an updated label for all testosterone products, highlighting potential risks.

Researchers have recently noted the discrepancy between hormone therapy for men and women, noting that the Women's Health Initiative answered important questions about hormone replacement -- including its risks of heart attack and breast cancer. There has not been an equivalent trial for men, experts pointed out.

"The way testosterone is practiced is 20 years behind what we've learned about women and the use of hormone therapy.  Until there are clinical trials that look at outcomes such as heart attack, stroke, and death, and other really big outcomes -- not just some of the more subtle surrogate outcomes -- we won't be able to answer those questions."

The evidence base -- or lack thereof -- for testosterone products over the years noted that in 2002 that an Institute of Medicine report said there was no definitive evidence that boosting testosterone levels in older men was beneficial or safe.  More recent studies have come to different conclusions.

"Serum testosterone appears to decline as men age, and although this decline is usually modest, concentrations can fall below the normal range for healthy young men," they wrote. "In these cases, it is unclear whether coexisting nonspecific signs and symptoms, such as decreases in energy and muscle mass, are a consequence of the age-related decline in endogenous testosterone or whether they are a result of other factors, such as coexisting conditions, concomitant medications, or perhaps aging itself.


Source:  http://www.medpagetoday.com/Endocrinology/GeneralEndocrinology/53169